Alert archive / Montana / Special Weather Statements in 2018

Special Weather Statement, NWS Great Falls, MT

August 5, 2018Gallatin County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 5, 2018, 5:07 PM MDT for Gallatin County, Montana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 5:07 PM MDT (23:07 UTC)
Expired
Aug 5, 2018, 5:30 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT

County Gallatin County, MT

The radar

The Great Falls radar (KTFX), 196 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:15 PM MDTHAIL 0.252 N Bozeman Hot Spring, MTLOTS OF PEA SIZE HAIL AND SIGNIFICANT RAIN. REPORTED VIA TWITTER POST WITH PICTURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS85 KTFX 052307
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
507 PM MDT SUN AUG 5 2018

MTZ055-052330-
Gallatin-
507 PM MDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLATIN COUNTY...

At 507 PM MDT, a strong thunderstorm was located near Belgrade, or 7
miles northwest of Bozeman, moving east at 10 mph.

Brief heavy rain, winds in excess of 40 mph, and pea size hail are 
possible with this storm.

Locations impacted include...
Bozeman, Belgrade, Four Corners and Bozeman Hot Springs. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4567 11132 4583 11122 4579 11089 4554 11104
TIME...MOT...LOC 2307Z 292DEG 7KT 4573 11118 

$$

Coulston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:23 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 5, 2:23 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
223 PM MDT Sun Aug 5 2018

.SYNOPSIS...

Widely scattered showers and thunderstorms will persists into early
this evening before dissipating overnight. Gusty winds, occasional
lightning and isolated rainfall are possible with these storms.
Drier and warmer conditions move into the region to begin the work
week as strong high pressure builds across the Great Basin and
Northern Rockies with near record heat possible late this week.

&&

.DISCUSSION...
Convection has initiated this afternoon in response to a weak
shortwave and airmass destabilization with cells currently forming
on elevated terrain. Steering winds aloft range from around 10kts
across much of central and north-central MT to about 20kts near
the ID border, resulting in initially slow or nearly stationary
storm motion, though a gradual development of movement to the east
is likely later this afternoon and evening as cells grow taller.
Overall lack of wind shear should keep convection disorganized
with main threats being erratic/gusty winds, lightning and very
localized heavy rainfall. An upper level ridge of high pressure
rebuilds over the Pacific NW and Northern Rockies in the wake of
the exiting shortwave late tonight though Monday for drying
conditions and clearing skies overnight followed by a return to
seasonably warm temperatures Monday afternoon. Hoenisch

An already pronounced and strong H500 ridge over the Western
CONUS to begin the period will amplify further Wednesday and
Thursday, with 1000mb-500mb thicknesses climbing from ~5700-5800m
Wednesday to ~5800-5900m by Thursday. Just to give an idea of how
strong the ridge will be by Thursday, H500 heights will be
approaching the 97 percentile when looking at climatology. This
anomalously strong ridge will help high temperatures across
Southwest and North Central Montana to rise into the upper 80s to
mid-90s by Wednesday and the 90s to century mark on Thursday.
While cloud cover is expected to be non-existent over this period,
smoke/haze from wildfires could hold temperatures down a couple
of degrees should it (smoke/haze) be thick/dense enough.

By Friday, a trough off of the Pacific Northwest will begin to move
onshore and towards the Northern Rockies. There are some timing
differences between the models with how fast this trough slides east
towards the Northern Rockies, with the GFS being the fastest,
Canadian at the middle of the road, and ECMWF being the slowest.
Even with these differences, and overall trend to southwesterly flow
aloft does seem likely later in the day on Friday, which would lead
to some breezier winds as the H500 ridge shifts ever so slightly to
the east. 1000mb-500mb thicknesses on Friday of ~5850-5900m combined
with downsloping southwest/westerly winds will help high
temperatures to soar into the mid-90s to near 105 degrees in some
locations. Record high temperatures for August 10th may be in
jeopardy of falling in numerous locations. - Moldan

&&

.AVIATION...
Updated 1800Z.

A weak shortwave weather disturbance tracking across the region
today will trigger scattered thunderstorm development this afternoon
with some showers already in place across portions of SW and
Central MT. Isolated MVFR conditions possible with stronger cells
and gusty/erratic winds also likely. Otherwise, surface winds will
generally be light and from the north through this evening. Showers
and thunderstorms diminish this evening with dry and warmer
conditions following on Monday. Hoenisch

&&

.FIRE WEATHER...

Widely scattered thunderstorms this evening will bring lightning
as well as gusty and erratic outflow winds. Storm motion appears
slow enough that at least some very localized wetting
precipitation is likely beneath the cells through this evening. An
upper level ridge of high pressure rebuilds over the region
beginning Monday for a warming and drying trend. By mid to late
this week the upper level ridge will further strengthen with
temperatures reaching near record values at lower elevations by
Thursday and Friday along with very low afternoon humidity and
increasingly poor overnight humidity recovery. Fortunately, winds
appear to remain fairly light through most of this week, but an
increase in winds is possible late Friday or Saturday. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  88  56  91 /  30   0   0   0
CTB  50  85  54  89 /  30   0   0   0
HLN  54  86  55  89 /  30   0   0   0
BZN  47  82  50  85 /  30   0   0   0
WEY  32  75  38  77 /  20   0   0  10
DLN  46  80  48  83 /  20   0   0   0
HVR  54  87  57  93 /  20   0   0   0
LWT  51  80  54  85 /  30  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 5, 4:20 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 PM MDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             2 N CLANCY              46.50N 111.98W
08/05/2018  M0.75 INCH       JEFFERSON          MT   PUBLIC

            LOTS OF DIME SIZED HAIL FELL 2 MILES NORTH
            OF CLANCY (DW9972) STRIPPED LEAVES OFF OF
            TREES AND 0.12 INCHES OF PRECIP SO FAR.

&&

SAC
Local storm report, Aug 5, 4:24 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 PM MDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 SSE MONTANA CITY      46.53N 111.93W
08/05/2018  M0.50 INCH       JEFFERSON          MT   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL. NO SIGNIFICANT WIND
            GUSTS.

&&

MM
Special weather statement, Aug 5, 4:26 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
426 PM MDT SUN AUG 5 2018

MTZ048-049-052300-
Southern Rocky Mountain Front-Eastern Teton-
426 PM MDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CLARK...SOUTH
CENTRAL TETON AND NORTHWESTERN CASCADE COUNTIES...

At 425 PM MDT, a strong thunderstorm was located 7 miles northeast of
Augusta, or 17 miles south of Choteau, moving southeast at 10 mph.

Brief heavy rain, winds in excess of 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Augusta.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4757 11244 4768 11223 4751 11196 4751 11200
      4752 11204 4746 11205 4735 11227
TIME...MOT...LOC 2225Z 322DEG 9KT 4757 11227

Coulston
Local storm report, Aug 5, 4:38 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
438 PM MDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             2 N CLANCY              46.50N 111.98W
08/05/2018  M0.75 INCH       JEFFERSON          MT   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 N
            CLANCY. LOTS OF DIME SIZED HAIL FELL 2 MILES
            NORTH OF CLANCY (DW9972) STRIPPED LEAVES OFF
            OF TREES AND 0.12 INCHES OF PRECIP SO FAR.
            ALSO RECEIVED A TWEET WITH IMAGE OF
            ACCUMULATING HAIL.

&&

MM
Special weather statement, Aug 5, 4:43 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
443 PM MDT SUN AUG 5 2018

MTZ012-014-053-054-052315-
Broadwater-Cascade-Central and Southern Lewis and Clark-Meagher-
443 PM MDT SUN AUG 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LEWIS AND
CLARK...NORTHWESTERN BROADWATER...NORTHWESTERN MEAGHER AND SOUTH
CENTRAL CASCADE COUNTIES...

At 442 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles south of Cascade to near
Townsend. Movement was northeast at 20 mph.

Brief heavy rain, winds in excess of 40 mph, and pea size hail are
possible with these storms.

Locations impacted include...
Townsend, Silos, Winston, Radersburg and Goose Bay.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4731 11141 4636 11132 4614 11164 4702 11172
TIME...MOT...LOC 2242Z 216DEG 19KT 4702 11166 4628 11159

Coulston
Special weather statement, Aug 5, 5:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
507 PM MDT SUN AUG 5 2018

MTZ055-052330-
Gallatin-
507 PM MDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLATIN COUNTY...

At 507 PM MDT, a strong thunderstorm was located near Belgrade, or 7
miles northwest of Bozeman, moving east at 10 mph.

Brief heavy rain, winds in excess of 40 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Bozeman, Belgrade, Four Corners and Bozeman Hot Springs.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4567 11132 4583 11122 4579 11089 4554 11104
TIME...MOT...LOC 2307Z 292DEG 7KT 4573 11118

Coulston

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:13 PM MDTSpecial Weather StatementTFXWheatland32 min
Aug 5, 3:18 PM MDTSpecial Weather StatementTFXJefferson27 min
Aug 5, 3:21 PM MDTSpecial Weather StatementTFXBroadwater24 min
Aug 5, 3:26 PM MDTSpecial Weather StatementTFX34 min
Aug 5, 3:53 PM MDTSpecial Weather StatementTFX22 min
Aug 5, 3:56 PM MDTSpecial Weather StatementTFXTeton19 min
Aug 5, 3:59 PM MDTSpecial Weather StatementTFXBroadwater31 min
Aug 5, 4:06 PM MDTSpecial Weather StatementTFXBroadwater24 min
Aug 5, 4:26 PM MDTSpecial Weather StatementTFXTeton34 min
Aug 5, 4:43 PM MDTSpecial Weather StatementTFXBroadwater32 min

Nearby

Special Weather Statements in Montana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.